Mississippi, 2003

Hail in Mississippi, March 12, 2003

March 12, 2003 · NWS LIX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Mar 12, 2:15 PM CST, 6 hours 20 minutes earlier.

Area forecast discussion, Mar 12, 2:15 PM CST, 6 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
215 PM CST WED MAR 12 2003

...VERY UNSETTLED PATTERN TO PLAGUE THIS ENTIRE FORECAST PACKAGE...

MUCH TO DISCUSS FOR THE UPCOMING FORECAST PACKAGE AS WE HEAD INTO AN
ACTIVE REGIME. IN THE SHORT TERM THERE HAS BEEN A DEVELOPING CONCERN
OVER THE PAST SEVERAL DAYS OF AN MCS TO INITIATE OVER THE CWA AND
MOVE INTO THE GULF WATERS EAST OF US. THIS IS STEADILY COMING TO
FRUITION WITH SURFACE BASED CONVECTION BREAKING OUT ACROSS LOWER
SOUTHEAST LA AND APPROACHING COASTAL MISSISSIPPI. THESE ARE FIRING
ALONG A VERY SUBTLE ENE-WSW ORIENTED BOUNDARY WITH APPROACHING
SUB-TROPICAL JET STREAK AND EMBEDDED DISTURBANCES MOVING ALONG THE
700 MB LEVEL. SURFACE FLOW CONTINUES TO DEEPEN AN ONSHORE FETCH OF
HIGH DEWPOINT AIR. ALL THIS SPELLS VERY FAVORABLE CONDITIONS FOR MCS
DEVELOPMENT AND MAINTENANCE. THE PROBLEM IS THAT THIS PATTERN IS
WITH US THROUGH FRIDAY. THE MODEL GUIDANCE IS COMING AROUND TO THIS
THINKING BUT HAS BEEN SUBTLE WITH ANY INDICATIONS THUSFAR WITH THIS
SCENARIO. FORECAST WILL BE BASED PRIMARILY ON EXPERIENCE...CURRENT
UNDERFORECAST TEMP/DEWPOINT TRENDS...AND PATTERN RECOGNITION.

RAN THE RICKS INDEX/PRECIPIATION CALCULATOR BASED ON 18Z LAPS
SOUNDING WHICH IS THE ONLY ONE OF THE MODELED SOUNDINGS HANDLING THE
SITUATION APPROPRIATELY. USING AN 850 MB LIFT OF 333K YIELDS THE
FOLLOWING...POP 56%...DP 95 MB...PCPN 2.20...POTL 3.96 FOR TEMPS
BELOW 69F...FMAP 1.33...RI 76...PROB SVR 0%...GUST 23-33 KT...HAIL
NIL...TOR NIL. PLAN ON USING THE POP OF 60 PERCENT ACROSS THE BOARD
FOR TONIGHT AND HAVE CONCERN WITH AREAL RAINFALL OVER 1 INCH...
POSSIBLY 4 INCHES IN SOME PLACES MAINLY ALONG THE MISSISSIPPI COAST
AND AREAS SOUTH OF LAKE PONTCHARTRAIN.

THE REST OF THE FORECAST DOESNT GET ANY EASIER. A MESOHIGH SHOULD
DEVELOP IN THE WAKE OF CONVECTION OVER THE NORTHEAST GULF OF MEXICO
WHICH WILL RETARD THE INFLOW FOR A TIME TOMORROW BUT AS THIS FEATURE
COLLAPSES THE ONSHORE FLOW WILL RETURN AND INREASE FOR ANOTHER ROUND
TOMORROW EVENING. THE UPPER LEVEL PATTERN BEGINS TROUGHING FROM A
NORTHERN BRANCH DISTURBANCE AMPLIFYING THE TROUGH BUT THEN GETTING
HELD BACK BY SOUTHERN BRANCH TO DEVELOP A BACKWARD PROPAGATING
THUNDERSTORM SITUATION FOR THURSDAY NIGHT INTO FRIDAY. THIS COULD
SPELL VERY HEAVY TRAIN ECHO RAINS FOR WHATEVER AREA SHOULD FALL
UNDER THE CONVERGENCE ZONE THAT SHOULD SET UP BETWEEN RESIDUAL
FRONTAL TROUGH AND SEABREEZE GENERATION. WILL MAINTAIN 60 PERCENT
ENTIRE AREA EACH PERIOD THROUGH THURSDAY NIGHT DUE TO HIGH
CONFIDENCE OF THE OCCURRENCE BUT UNCERTAINTY ON LOCATION AND TIMING.
NEEDLESS TO SAY...SOMEONE CAN SEE A LARGE AMOUNT OF UNNEEDED
RAINFALL THROUGH FRIDAY AFTERNOON. LETS HOPE IT DOES NOT SETTLE
OVER THE METRO NEW ORLEANS AREA...BUT THIS SCENARIO IS AN
UNCOMFORTABLE ONE.

BEYOND FRIDAY...SATURDAY AND SUNDAY SHOULD BE COMPARATIVELY QUIET
BUT NOT WITHOUT WEATHER CONCERNS...NOTABLY FOG. THE SHORT-TERM
PRIMES THE RIVERS FOR WHAT SHOULD BE ANOTHER VERY HEAVY RAIN EPISODE
DEVELOPING LATE MONDAY THROUGH TUESDAY AS A STRONG SPRING STORM
DEVELOPS IN THE PLAINS AND TAPS A DEEP FETCHED MOISTURE SOURCE OVER
LOUISIANA. IT APPEARS THE HYDROLOGIC FLOOD CONCERNS WILL BE ON THE
INCREASE THROUGHOUT THE REMAINDER OF THE MONTH INTO EARLY APRIL IF
THIS FORECAST PANS OUT AS DESCRIBED.

PRELIMINARY NUMBERS...

MCB 063/078 060/075 060 6665
BTR 066/079 063/076 060 6665
MSY 069/079 067/075 060 6665
GPT 067/076 060/074 060 6665

.NEW...NONE
LA...NONE.
MS...NONE.

24
Hazardous weather outlook, Mar 12, 11:19 AM CST, 9 hours 16 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-131130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1119 AM CST WED MAR 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOUISIANA AND
EXTREME SOUTHWEST AND COASTAL MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT. THE PRIMARY THREAT WILL BE LARGE HAIL AND HEAVY RAINS FROM
SCATTERED THUNDERSTORMS THAT DEVELOP FROM THE COMBINATION OF DAYTIME
HEATING AND INCREASING HIGH DEWPOINT AIR EXCITED BY AN UPPER LEVEL
DISTURBANCE. THE AREA OF GREATEST RISK WILL BE SOUTH AND EAST OF
LINE OF I-55 FROM LUMBERTON TO SLIDELL TO THE LOWER ATCHAFALAYA
RIVER. AREAS OF EAST-CENTRAL LOUISIANA AND SOUTHWEST MISSISSIPPI
APPEARS TO HAVE LESS OF A RISK OF SEVERE STORMS AT THIS TIME. THIS
THREAT WILL CONTINUE INTO THE NIGHT WITH PERSISTENT HEAVY RAINFALL
FROM TRAIN EFFECT THUNDERSTORMS BECOMING PROBABLE MAINLY ALONG THE
MISSISSIPPI GULF COAST AND LOWER SOUTHEAST LOUISIANA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUEDAY
THERE WILL BE AN ONGOING THREAT OF HEAVY RAINFALL AND SEVERE
THUNDERSTORMS THURSDAY THROUGH FRIDAY. CONDITIONS SHOULD IMPROVE
FOR SATURDAY BUT WITH A RISK OF DENSE FOG DEVELOPMENT EACH LATE
NIGHT AND EARLY MORNING.

THERE WILL BE AN INCREASING RISK OF THUNDERSTORMS WITH A HEAVY RAIN
AND FLOOD POTENTIAL DEVELOPING TUESDAY INTO TUESDAY NIGHT. MORE
DETAILS WILL BE FORTHCOMING IN FUTURE OUTLOOKS.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME. IN THE EVENT OF HAIL STORM
DEVELOPMENT...THE NWS IS REQUESTING ALL FIRST RESPONSE AND LAW
ENFORCEMENT AGENCIES TO RELAY TIMELY REPORTS OF ANY HAIL STORMS
AFFECTING THEIR AREA.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Amite

When
March 12, 8:35 PM CST
Where
Amite County, 9 mi S of Liberty
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
31.033, -90.833

One inch diameter hail covered the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2003Every state in 2003This day in weather historyWarnings in Mississippi, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5346218.